Feb 09, 2023
ASCO seeks to advance the education of all oncology professionals and ultimately facilitate and support enhanced patient care. The ASCO Oncology Self-Assessment Series on ASCO Connection consists of free case-based multiple-choice practice questions, educational links, and answer rationales from ASCO-SEP.
Learn more about ASCO’s Educational products, such as the 2022 ASCO-SEP Digital Subscription, which includes the digital book, access to education courses and virtual meeting-related content, plus over 1,000 practice questions in the Question Bank. Oncology trainees and training program directors can visit Education Essentials for Oncology Fellows (EEOF) to learn more and register for the 2022-2023 cycle.
Correct answers are listed at the bottom of the page.
Question 1: Gastrointestinal Cancer
A 61-year-old woman presents to the oncology clinic for follow-up after completing eight cycles of treatment for right-sided colon cancer metastatic to the liver and lung. She was treated with 5-fluorouracil, leucovorin, and oxaliplatin (FOLFOX) and bevacizumab for 4 months. Prior CT scans showed a partial response to treatment with reduction in disease burden in her liver and lungs. She reports developing fatigue that prevents her from hiking, as well as tingling neuropathy that prevents her from gardening and preparing meals. Molecular testing of her tumor shows microsatellite stable disease, wild-type RAS, and a BRAF V600E mutation.
Which of the following is the most appropriate next step?
- Continue FOLFOX and bevacizumab
- Switch to capecitabine and bevacizumab
- Switch to encorafenib and cetuximab
- Switch to fluorouracil and irinotecan (FOLFIRI), plus bevacizumab
Question 2: Palliative and End-of-Life Care
A 75-year-old man with prostate cancer metastatic to the lumbar spine and bilateral iliac bones presents to your clinic for ongoing follow-up. His pain is well-controlled on his current medications. He has a history of depression and routinely follows up with a psychiatrist who oversees treatment with a combination of medications and psychotherapy. The patient reports a dry cough for the past week without chest pain or palpitations and presented to his local urgent care center yesterday. The urgent care physician treated him with a 5-day course of oral azithromycin. He is currently taking azithromycin (today is day 2 of his 5-day course), oral methadone 50 mg every 8 hours, and nortriptyline 10 mg at bedtime.
Which of the following tests should you order now?
- Blood cultures
- Sputum culture
- Electrocardiogram (ECG)
Question 1 Rationale and References
Correct answer: B. Switch to capecitabine and bevacizumab
Rationale: This patient has completed initial induction chemotherapy with FOLFOX and bevacizumab with partial response. She is now developing adverse effects that interfere with her quality of life. The CAIRO3 phase III clinical trial showed that maintenance chemotherapy with capecitabine and bevacizumab leads to improved progression-free survival compared to observation. Switching treatment to FOLFIRI with bevacizumab is not appropriate, as this patient has shown continued response to treatment. Although it is associated with improved quality of life compared to chemotherapy, treatment with encorafenib and cetuximab is not appropriate at this time given the absence of disease progression. Lastly, bevacizumab rarely causes fatigue and does not cause neuropathy. Discontinuing it would not improve her symptoms.
- Simkens LH, van Tinteren H, May A, et al. Maintenance treatment with capecitabine and bevacizumab in metastatic colorectal cancer (CAIRO3): a phase 3 randomised controlled trial of the Dutch Colorectal Cancer Group. Lancet. 2015;385:1843-52. DOI: https://doi.org/10.1016/S0140-6736(14)62004-3.
- Kopetz S, Grothey A, Yaeger R, et al. Encorafenib, binimetinib, and cetuximab in BRAF V600E-mutated colorectal cancer. N Engl J Med. 2019;381:1632-43. DOI: https://doi.org/10.1056/NEJMoa1908075.
Question 2 Rationale and References
Correct answer: C. Electrocardiogram (ECG)
Rationale: The most appropriate test to order is an ECG. The patient is taking multiple medications with the potential to cause QTc prolongation, including methadone, nortriptyline, and azithromycin. Evidence suggests that high doses of methadone (120 mg daily or more) may lead to QTc prolongation and potentially torsades de pointes, and ultimately, sudden cardiac death. Obtain an ECG at methadone initiation and then every 3 months or when patients initiate new medications with known QTc prolongation (eg, tricyclic antidepressants). If QTc is prolonged, inform the patient regarding the risks and benefits of continuing methadone in this setting. Blood cultures are not indicated at this time, given that the patient only has a dry cough and no other signs or symptoms of systemic infection. A sputum culture is of low utility in patients with a dry cough and a low chance of producing sputum. No indication currently exists for an echocardiogram as the patient does not have any concerning cardiac symptoms (eg, exertional dyspnea, chest pain, or orthopnea).
- Krantz MJ, Lewkowiez L, Hays H, et al. Torsade de pointes associated with very-high-dose methadone. Ann Intern Med. 2002;137:501-4. DOI: https://doi.org/10.7326/0003-4819-137-6-200209170-00010.
- McPherson ML, Walker KA, Davis MP, et al. Safe and appropriate use of methadone in hospice and palliative care: expert consensus white paper. J Pain Symptom Manage. 2019;57:635-65.e4. DOI: https://doi.org/10.1016/j.jpainsymman.2018.12.001.